Minnesota, 2006

Hail in Minnesota, June 24, 2006

June 24, 2006 · NWS FSD · 2 events in 1 county or zone

Large hail damaged crops. The amount of crop damage was not known.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Large hail damaged crops. The amount of crop damage was not known.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 24, 9:15 AM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 24, 9:15 AM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 AM CDT SAT JUN 24 2006

.DISCUSSION...
BTWN NWLY FLOW WAVES THIS MRNG WITH CONSIDERABLE SUNSHINE BUT STILL
GOOD SFC DEWPOINTS...WHICH WILL HELP ATMOS DESTABILIZE QUITE WELL
THIS AFTN. ALREADY LINE OF TSTMS IN NERN SD ASSCD WITH STG UPR WAVE
WHICH WILL MOVE SEWD INTO NRN CWA THIS AFTN AND SRN CWA THIS EVE.
WILL ADD SLGT CHC SVR TO SWRN MN IN HWO FOR THE AFTN AS MID LVLS
WILL BE QUITE COOL IN THIS AREA WITH APPROACHING TROF. SOME HAILERS
WILL BE QUITE PSBL IN CWA...ESP ALG AND EAST OF I29 IN THE AFTN AND
EVE HOURS. MIGHT NOT BE QUITE AS WARM AS PREV FCST WITH RAIN COOLED
GROUND AND INCRG AFTN CLDS AND SCT SHWRS/TSTMS. WILL BEEF UP POPS TO
AT LEAST 50 IN NERN CWA THIS AFTN.

RYRHOLM

&&

.PREV DISCUSSION...
MESSY FCST THRU TONIGHT ACRS CWA. SERIES OF S/WS WL MOVE SEWD ACRS
CWA TODAY AND TONIGHT. WEAK FNT WL MOVE THRU CWA TODAY AND WL PBLY
HANG UP ACRS NW IA THIS AFTN AND WAIT FOR NEXT S/W TO PUSH IT THRU
LATE AFTN/EVE. WITH BNDRYS ACRS CWA AND WITH S/WS MOVG SEWD ACRS
CWA...SHUD BECOME UNSTABLE THIS AFTN TO PRODUCE SCT TRW. TWO AREAS
OF CONCERN WITH THE FIRST OVER NW IA SE OF A SUX-SPW LINE. THIS IS
AREA WITH MOST UNSTABLE AIR...AND IF TRW CAN REFIRE THIS
AFTN...THERE CUD BE A FEW SVR STORMS WITH HAIL THE MAIN THREAT INTO
EARLY EVE. SECOND AREA THIS AFTN WL BE ACRS NW CWA AS NEXT S/W DROPS
SEWD INTO ECNTRL SD BY EVE. COLDER AIR ALOFT WITH THIS S/W AND WITH
AIRMASS MIXING OUT AHEAD OF S/W CUD AGAIN SEE ISOLD SVR STORMS WITH
HAIL THE MAIN THREAT. MODELS NOT HANDLING A WEAK S/W OVR WRN ND INTO
NW SD ATTM VRY WELL AND THIS CUD BRING AN ISOLD TRW INTO NW CWA AS
EARLY AS MID TO LATE MORN.

FOR TONIGHT...WITH MAIN S/W DROPPING SEWD ACRS CWA...WUD EXPECT TRW
THAT DEVELOP OVR NWRN CWA THIS AFTN...TO CONT TO HOLD TOGETHER AND
SPREAD SEWD DUING THE EVE. ANY SVR WX POT SHUD DECREASE QUICKLY IN
THE EVE HOURS AS DAYTIME HEATING WANES. STILL S/W STG ENUF TO CONT
CHC OF TRW THRU AT LEAST 06Z BEFORE GRADUALLY ENDING FM THE NW.

NW FLOW ALOFT WL BRING COOLER AIR INTO CWA TONIGHT AND SUN. BRIEF
WARMUP MON AHEAD OF NEXT S/W WITH NWLY FLOW ALOFT AND COOLER TEMPS
TUES INTO THU AS UPPER LOW STETTLES OVR THE GREAT LAKES REGION. CUD
SEE A FEW TRW ACRS ERN CWA TUES AFTN AND EVE AND PSBLY WED AS COLDER
AIR ALOFT SHUD CREATE DECENT LAPSE RATES BY AFTN.

&&

.AVIATION...
SCT TSTMS SHOULD DVLP FM N TO S OVR CWA BTWN 2 PM AND 4 PM THIS AFTN
BRINGING BRF MVFR CIGS AND VSBYS...WITH THE LOWEST CX EAST OF I29.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE
MN...NONE
IA...NONE
NE...NONE

&&
Hazardous weather outlook, Jun 24, 9:43 AM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1043 AM CDT SAT JUN 24 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1043 AM CDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FAIRLY STRONG UPPER LEVEL TROUGH WILL MOVE SOUTHEAST OVER THE
AREA LATER THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP FROM NORTH TO SOUTH OVER THE AREA BETWEEN
1 PM AND 5 PM AND MOSTLY MOVE SOUTHEAST OF THE AREA BY MIDNIGHT.
A FEW STORMS COULD PRODUCE HAIL UP TO NICKEL SIZE...ESPECIALLY
NORTHEAST OF LINE FROM DESMET TO SIOUX FALLS TO SIOUX CITY...WITH
GENERALLY PEA TO MARBLE SIZE EXPECTED SOUTHWEST OF THIS LINE.
SOME WIND GUSTS TO 50 MPH WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM NORTH OF
INTERSTATE 90 AND EAST OF INTERSTATE 29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Local storm report, Jun 24, 12:50 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
150 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             2 NE SINAI              44.27N 97.01W
06/24/2006  E0.75 INCH       BROOKINGS          SD   PUBLIC

0143 PM     HAIL             TYLER                   44.28N 96.14W
06/24/2006  E1.00 INCH       LINCOLN            MN   PUBLIC

&&

BUSS

The radar

The Sioux Falls radar (KFSD), 122 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lyon

When
June 24, 12:54 PM CST
Where
Lyon County, Marshall
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.450, -95.783

Hail, Lyon

When
June 24, 12:56 PM CST
Where
Lyon County, Russell
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.317, -95.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514600, 5514601.